Thursday, May 07, 2009

To Med or Not to Med


Three months ago, I stopped taking anti-depressants. (I had been taking various SSRIs for the past eight years.) After a couple weeks of diciness, I settled down and thought, hey! I've got it licked! I'm just fine-and-dandy-peachy-keen! I don't need no stinking drugs. But now I'm having doubts. Over the past week or so, I have been feeling increasingly anxious and demoralized. All day today I have been on edge, feeling as though something dreadful is going to happen, any minute. What tiny bit of rationality I have left is telling me that is nonsense. There is nothing any scarier happening today than there is on any other day, at least not that I know of. So why this nameless dread? Am I insane? Or is it physical...a mere chemical imbalance in my fevered brain? If it's a chemical imbalance, maybe I should go back on medication. Okay, the SSRI's crushed my libido, which is the main reason I decided to stop taking them. But anxiety is not exactly a big turn-on, either. If I don't feel better by Monday, I will call my doctor.


There! I said it! It's in writing! I will not renege.

16 comments:

Creepy said...

It's a tough situation. I've tried to give up Klonopin several times only to end up racing back due to overwhelming anxiety. It sucks.

The one med I was able to give up was Paxil, which was a nightmare because despite their claims of it "not being habit-forming," it surely was. Though I did receive a nice settlement from the class action lawsuit.

Bill Stankus said...

I dunno know what to say, except do what's best for yourself. You are a creative person w/ many good thoughts, just stay with those and see what develops.

fingers said...

Z, there's no need to torture yourself over it. If the depression is a chemical imbalance, then take your meds. If you were a diabetic, you'd never question taking your insulin.
It's the same thing.
I choose to deal with my depression by sheer force of will, rather than take ADs, but that's coz I'm a naturally cheery cunt...

Connor said...

Hi Z,
Ill go with Bill on this.do what is right for you. If the meds make you feel better take 'em. I hope youre feeling better real soon.

Connor said...

Hi Z,
Ill go with Bill on this.do what is right for you. If the meds make you feel better take 'em. I hope youre feeling better real soon.

Lisa said...

I like that you've committed to talking to your doctor. Go with it, if you need to.

And what Bill said.

Utah Savage said...

I'll bet you can guess my take on this question. Clinical depression is not a curable condition no more than bipolar is a curable condition. It's all about managing the symptoms of this underlying disorder. Maybe a good mood stabilizer would be a good alternative to just an antidepressant. This is of course something for you and your doctor to work out. But I'm wondering if the prescribing doctor is a psychiatrist. I don't think it's a good idea to get this kind of assessment done by an internist. This isn't their bailiwick. Yeah, they can perscribe, but the shrinks are the ones who can help you find the right drug for you particular type of depressing accompanied by anxiety. Doesn't sound like transient, situational depression--the sort that resolves when things change. Clinical depression does not resolve.

Good luck with all this.

Utah Savage said...

I'm back to follow and pick up your http thingy so I can put you on the feed making it easier to keep track of you posting.

Good luck with the depressing. Not a thing to take lightly.

Madam Z said...

Creepy: I agree. It sucks!!!

Bill: Thanks for the advice, hon. Now, if I just knew where I put those "good thoughts..."

fingers: I like your analogy. I have actually been thinking of it every day since you wrote. You're right, if I were a diabetic, I'd never question taking my insulin. So why the hell shouldn't I try to correct my *brain's* chemical imbalance?

Connor: Thanks for the good thoughts.

Lisa: Okay, tomorrow I'm calling my "shrink." I went to regular doc on Monday, but he blamed my depression on some physical problems I'm having. Which could be right, of course. Who the hell knows?

utah: Thanks so much for your thoughtful and knowledgable comments. You are right, of course. As I mentioned to Lisa, I'm calling my formerly dismissed psychiatrist tomorrow.

Cat said...

How are you now? I hope you are well. Depression is something I am looking into medication for also these days...

Utah Savage said...

I thought I was posting a comment on this post, but it got posted on the next post down. Check it out. It might help.

Lad Litter said...

How's it all going, Madame Z? Good that you've built in to this trial consultation with your doctor. Hope a nice balance is achieved.

CareyCarey2 said...

Hello Ms. Z

Here is one thing to consider, if you do decide to visit your doctor, you will leave with another drug ...that's what they do. they are no different from any other drug dealer. It's their job to give you what you desire.

That profession is the gutter of the medical field. They are like shade tree machanics - if one part doesn't work, they simply plug-in another.

For the most part ALL drugs are habit forming. Thye may not require a withdrawal on the order of heroin withdrawal, yet, in some cases they can be much worse on the mind.

On a side note and related note, alcohol for instance can cause death during withdrawal and that seldom occurs druing herion withdrawal.

That being said, you can posibly be experiencing PAWs - post acute withdrawal from your past experinces from your medications. It happens to all that leaves behind a subtance they've used that alters the mind and bodies natural chemistry. The mind and body doesn't know or care if the substance was "legal" or not. That's the trick the drug companies play on the unsuspecting.

You are standing on a slanted slope. My suggestion would be for you to stand tall and give yourself time. The mind and body are wonderful machines. Whenever we alter it's natural flow there will be a payoff!

Think positive ...eat right and get lots of sleep and things will change for the better - over time. It my belief that if you go back and cross that line you will forever be back at a new place of discomfort.

Hey, I see that you still have your sense of humor (stopped by my spot and shared a few laughs) so all goodbyes are not gone. Give yourself a lot more time ...just my suggestion.

Cunning_Linguist said...

Tell the Dr you're definately NOT allergic to Percocet and the hook up your good friend ( with benefits if you'd like) Cunning. We'll sit, have a good talk and see what happens. Then again I'll be eating a LOT of percocet. No use in both of us being on edge, is there? :P

Seriously..... go back on the meds, light duty cycles. Completely stop is a badddddd thing for the system.

Lilly said...

It's just that your brain chemistry levels are skewed so that you have clinical depression or something similar. It's really no different than someone with high blood sugar or high cholesterol. THEY shouldn't go off their meds, right? Right.

Now that you're off though, expect the "getting back on" side effects. Also, inquire about Wellbutrin, if it fits your diagnosis. Try it, you might hate it, but it's a known one to not fuck with the libido.

I personally take it, for ADD related, and it actually increased my libido, heaven help us.

Lilly said...

Wait....you lose chunks of memory on Wellbutrin? Hmmmm. Email me if you have time, about that, mine's on my profile.